T Nation

Does TRT Cause a DVT?

Age 57, training for 35 years, lifting, cross fit, endurance athlete: cycling, male, taking Androgel since I was 50. Cycle 6-8 months break, and then restart. Blood levels of T= 700-1000 while on Androgel. Off of androgel blood level 350 or less.

Last July I was Dx with a DVT right calf. No clotting issues, no family history, all blood work negative for clotting. Never had a problem with clotting before this. No known leg trauma.

My question: Does Androgel use, testosterone use cause DVT’s.?

My physician primary, uroologist, are telling me it did.

I love how I feel on testosterone replacement . Currently I am off of it and my workouts and my recovery suck.

This is my first post on this site so I would appreciate your feedback and help. I am not sure if I posted in the right place or not. My apologies if I got it wrong.

Interesting. I didn’t know what DVT was so I went and did just a bit of digging (5 minutes worth). This was the best site I found with info:

From the looks of it, it appears that thicker blood could be a contributor to DVT. Testosterone can increase your RBC/HGB/HCT, making your blood thicker. So it is a possibility that the TRT contributed.

Of course it is impossible to tell for certain.

Do you have any idea what the blood markers indicated for RBC/HGB/HCT? This could be a clue.

If high, consider donating blood (even double platelets) to lower them.

MTHFR can causes this see it multiple times. I am a specialist on this gene and its a nasty bitch.

[quote]madracer2012 wrote:
Age 57, training for 35 years, lifting, cross fit, endurance athlete: cycling, male, taking Androgel since I was 50. Cycle 6-8 months break, and then restart. Blood levels of T= 700-1000 while on Androgel. Off of androgel blood level 350 or less.

Last July I was Dx with a DVT right calf. No clotting issues, no family history, all blood work negative for clotting. Never had a problem with clotting before this. No known leg trauma.

My question: Does Androgel use, testosterone use cause DVT’s.?

My physician primary, uroologist, are telling me it did.

I love how I feel on testosterone replacement . Currently I am off of it and my workouts and my recovery suck.

This is my first post on this site so I would appreciate your feedback and help. I am not sure if I posted in the right place or not. My apologies if I got it wrong. [/quote]

I saw you thread here and wanted to respond, as I just started a similar thread with updated info, but didn’t get any response: http://tnation.T-Nation.com/hub/mcs2012#myForums/thread/5941379/

Hopefully, we can get some intelligent folks to weigh in on this troubling issue that is getting worse as more men getting on T without checking their clotting factors will find out the hard way!

Technically, if the dosage is within your normal physiological range it shouldn’t put you at too high a risk. With infrequent injections (every 2 weeks for example) puts you at risk because after getting 200mg in one dose causes one to go supraphysiological for a short period. Gels, being daily application are supposed to be less risky though I’ve seen conflicting information here. The short of it is androgens increase blood cell production.

This can lead to higher than normal hematocrit (blood cell to plasma volume ratio). However dehydration can also lead to a higher than normal ratio. If it were me I would make hydration a priority, take a prophylactic ASA, and limit doses of T or discontinue depending on Hct number. It’s life-threatening so take it seriously.

Oh, and I assume since you stated that there was no signs of coagulation dysfunction that you have the INR and PTT numbers? Can you post some of your labs? Please include the Hct, BUN, creatinine and electrolytes so I can rule out dehydration.

Other causes of DVT can be venous insufficiency, blood pooling or stasis, and immobility. Have you taken any long flights or have long periods of inactivity?